Texas, 2012

High Wind in Texas, December 19, 2012

December 19, 2012 · NWS EPZ · 1 event in 1 county or zone

A strong upper level trough with a 130+ knot jet streak moved out of the desert southwest through New Mexico and pushed a cold front across the region. A peak gust of 90 mph was reported at San Augustin Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper level trough with a 130+ knot jet streak moved out of the desert southwest through New Mexico and pushed a cold front across the region. A peak gust of 90 mph was reported at San Augustin Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 19, 4:03 AM MST, 7 hours 57 minutes earlier.

Area forecast discussion, Dec 19, 4:03 AM MST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
403 AM MST WED DEC 19 2012

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS TODAY CAUSING WINDY CONDITIONS
ALONG WITH BLOWING DUST ACROSS THE REGION. IN ADDITION THE STORM
WILL BRING A FEW INCHES OF SNOW TO THE HIGHER MOUNTAINS OF THE
BORDERLANDS. MUCH COOLER AIR WILL ALSO FLOW INTO THE AREA BEHIND
THE FRONT WITH TEMPERATURES AROUND 10 DEGREES BELOW NORMAL ON
THURSDAY. WESTERLY WINDS WINDS WILL BRING WARMER DRY WEATHER FOR
THE COMING WEEKEND. HOWEVER ANOTHER STORM SYSTEM WILL RESULT IN
COLDER WEATHER WITH CHANCES FOR RAIN OR SNOW ON CHRISTMAS DAY.

&&

.DISCUSSION...
DEEP UPPER TROUGH WAS ENTERING WESTERN ARIZONA EARLY THIS MORNING
WITH A STRONG ASSOCIATED COLD FRONT JUST TO ITS EAST. THIS STORM
SYSTEM WILL RACE EASTWARD THROUGH THIS AFTERNOON INDUCING DEEP LEE
CYCLOGENESIS ALONG COLORADO/NEW MEXICO EASTERN BORDER. LOW/MID
LEVEL PRESSURE/HEIGHT GRADIENTS WILL STRENGTHEN THIS MORNING WITH
60 KT WINDS AT 700 MB ACROSS THE CWA. THUS WINDY CONDITIONS ARE
FORECASTED WITH LACK OF RAINFALL BEING CONDUCIVE FOR BLOWING DUST.
ONE FACTOR WHICH WILL INHIBIT WIND SPEEDS FROM ATTAINING MAXIMUM
POTENTIAL IS MOVEMENT OF THE STORM COMPLEX. AT THIS TIME EXPECT
COLD FRONT TO BE EAST OF MOST OF THE CWA BY NOON WITH STRONGEST
PVA ASSOCIATED WITH TROUGH OCCURRING NORTH OF THE AREA. COLD
ADVECTION BEHIND THE FRONT WILL LOWER MIXING HEIGHTS AND STABILIZE
AIR MASS AND THIS IS EXPECTED TO KEEP LOWLAND WIND SPEEDS
GENERALLY AROUND ADVISORY CRITERIA EXCEPT FOR SOUTH CENTRAL AND
SOUTHEAST ZONES WHERE GRADIENTS WILL BE STRONGEST. GIVEN THE
LANDWARD TRAJECTORIES LITTLE MOISTURE IS AVAILABLE BUT LIFTING
ALONG THE FRONT AND AHEAD OF THE TROUGH WILL BE SUFFICIENT FOR
MOUNTAIN SNOWS AND A FEW LOWLAND RAIN SHOWERS. PRECIPITATION WILL
BE LIGHT HOWEVER AND SNOW AMOUNTS SHOULD BE 2 INCHES AT BEST OVER
THE HIGHER SLOPES. ADVECTION OF DRIER AIR BEHIND THE FRONT ALSO
INDICATES ALMOST ALL RAIN/SNOW SHOULD END BY NOON.

COLD AIR ADVECTION BEHIND THE FRONT WILL RESULT IN THURSDAY HIGHS
AROUND 10 DEGREES BELOW NORMAL. BUT FOR FRIDAY THROUGH SUNDAY
ZONAL FLOW ALOFT COMBINED WITH WEAK SURFACE TROUGHING TO THE EAST
WILL SUPPORT DEEP WESTERLY FLOW WITH ADVECTION OF WARMER DRY AIR
EXCEPT FOR INFLOW OF PACIFIC MOISTURE ABOVE 400 MB WHICH WILL
PRODUCE SOME HIGH CLOUDS.

EARLY NEXT WEEK LOOKS QUITE INTERESTING AS BOTH ECMWF AND GFS MOVE
DEEPENING UPPER TROUGH ACROSS THE GREAT BASIN INTO THE SOUTHERN
ROCKIES. MODELS SHOW DIFFERENCES IN STRENGTH AND TIMING RUN TO RUN
SO FOR NOW WILL BRING INCREASING IN CLOUDS AND WIND ON MONDAY
FOLLOWED BY COLDER TEMPERATURES WITH MENTION OF RAIN AND SNOW ON
CHRISTMAS.

&&

.AVIATION...VALID 19/12Z-20/12Z.
A DEEP LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS TODAY CAUSING WINDY CONDITIONS
ALONG WITH BLOWING DUST ACROSS THE REGION. IN ADDITION THE STORM
WILL BRING A FEW INCHES OF SNOW TO THE HIGHER MOUNTAINS OF THE
BORDERLANDS. THUS THERE WILL BE A FEW AREAS OF MVFR OR IFR
VISIBILITIES AND CEILINGS FROM BLOWING DUST AND SNOW UNTIL AROUND
21Z. ALSO SEVERE TURBULENCE WILL OCCUR OVER SOME AREAS BELOW
10,000 FEET MSL WITH SURFACE WINDS GUSTING TO 60 MPH...ESPECIALLY
OVER MOUNTAINS AND ALONG EASTERN SLOPES UNTIL AROUND 00Z.

&&

.FIRE WEATHER...
A DEEP LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS TODAY CAUSING WINDY CONDITIONS
ALONG WITH BLOWING DUST ACROSS THE REGION. WEST WINDS WILL GUST TO
AROUND 60 MPH ACROSS MUCH OF THE AREA WITH GUSTS TO 70 MPH ALONG
EASTERN SLOPES THROUGH EARLY THIS AFTERNOON. IN ADDITION THE
STORM WILL BRING A FEW INCHES OF SNOW TO THE HIGHER MOUNTAINS OF
THE BORDERLANDS ALONG WITH A FEW RAIN SHOWERS TO THE LOWLANDS. UP
TO 2 INCHES OF SNOW WILL FALL OVER THE HIGHER MOUNTAINS ABOVE 7000
FEET...OTHERWISE PRECIPITATION WILL BE GENERALLY LIGHT WITH MOST
RAIN AND SNOW ENDING BY NOON. MUCH COOLER AIR WILL ALSO FLOW INTO
THE AREAS BEHIND THE FRONT WITH TEMPERATURES AROUND 10 DEGREES
BELOW NORMAL ON THURSDAY. WESTERLY WINDS WINDS WILL BRING WARMER
DRY WEATHER FRIDAY THROUGH THE COMING WEEKEND WITH TEMPERATURES
CLIMBING ABOVE NORMAL. HOWEVER ANOTHER STORM SYSTEM WILL RESULT IN
NEAR BREEZY WINDS MONDAY ALONG WITH COLDER WEATHER AND CHANCES FOR
RAIN OR SNOW ON CHRISTMAS DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 55  26  47  23  54 /  10   0   0   0   0
SIERRA BLANCA           62  23  47  24  58 /  10   0   0   0   0
LAS CRUCES              50  22  45  22  52 /  20   0   0   0   0
ALAMOGORDO              56  19  43  21  54 /  20   0   0   0   0
CLOUDCROFT              34  16  26  23  39 /  60   0   0   0   0
TRUTH OR CONSEQUENCES   52  24  43  25  49 /  20   0   0   0   0
SILVER CITY             42  21  36  23  52 /  60   0   0   0   0
DEMING                  49  20  46  17  53 /  30   0   0   0   0
LORDSBURG               50  21  43  21  56 /  40   0   0   0   0
WEST EL PASO METRO      56  29  48  24  52 /  10   0   0   0   0
DELL CITY               59  19  46  19  55 /  10   0   0   0   0
FORT HANCOCK            64  23  49  22  61 /  10   0   0   0   0
LOMA LINDA              51  21  39  25  49 /  10   0   0   0   0
FABENS                  61  22  46  21  56 /  10   0   0   0   0
SANTA TERESA            55  24  45  20  51 /  10   0   0   0   0
WHITE SANDS HQ          56  27  44  27  52 /  20   0   0   0   0
JORNADA RANGE           52  14  44  14  52 /  20   0   0   0   0
HATCH                   50  21  43  21  49 /  20   0   0   0   0
COLUMBUS                51  25  47  21  52 /  30   0   0   0   0
OROGRANDE               57  25  46  24  53 /  20   0   0   0   0
MAYHILL                 41  19  34  25  45 /  20   0   0   0   0
MESCALERO               43  16  33  23  51 /  40   0   0   0   0
TIMBERON                44  20  32  25  42 /  30   0   0   0   0
WINSTON                 43  16  35  22  49 /  40   0   0   0   0
HILLSBORO               46  20  38  24  52 /  30   0   0   0   0
SPACEPORT               51  19  40  23  47 /  20   0   0   0   0
LAKE ROBERTS            41  11  34  19  52 /  70   0   0   0   0
HURLEY                  43  17  38  21  52 /  60   0   0   0   0
CLIFF                   48  18  41  22  59 /  60   0   0   0   0
MULE CREEK              45   8  39  16  55 /  60   0   0   0   0
FAYWOOD                 43  19  39  21  51 /  50   0   0   0   0
ANIMAS                  50  20  46  19  55 /  40   0   0   0   0
HACHITA                 50  18  44  17  54 /  40   0   0   0   0
ANTELOPE WELLS          54  22  46  23  58 /  40   0   0   0   0
CLOVERDALE              47  23  45  24  54 /  60   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR NMZ401-403>407-409>414-417.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ415-416.

     HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR NMZ402-408.

TX...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR TXZ418>424.

&&

05 ROGASH
Hazardous weather outlook, Dec 19, 5:27 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
527 AM MST WED DEC 19 2012

NMZ401>417-TXZ418>424-201400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
527 AM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND WARNING NORTHERN MOUNTAINS AND SOUTHEAST LOWLANDS...

...WIND ADVISORY NORTHERN AND WESTERN LOWLANDS...

A DEEP LOW PRESSURE SYSTEM WITH A COLD FRONT WILL MOVE ACROSS NEW
MEXICO AND WESTERN TEXAS GENERATING HIGH WINDS OVER THE REGION. WEST
WINDS WILL HAVE SUSTAINED SPEEDS AROUND 35 TO 45 MPH WITH GUSTS
EXCEEDING 60 MPH...ESPECIALLY ALONG EASTERN SLOPES AND THROUGH
MOUNTAIN PASSES. BLOWING DUST WILL REDUCE VISIBILITIES BELOW A MILE
OVER A FEW LOCATIONS. SNOW WILL ALSO FALL OVER THE HIGHER MOUNTAINS
THIS MORNING WITH ACCUMULATIONS OF UP 2 INCHES ABOVE 7000 FEET.
WINDS SHOULD DIMINISH DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW RAIN AND SNOW SHOWERS ALONG WITH COLDER TEMPERATURES MAY OCCUR
ON TUESDAY AS ANOTHER STORM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
December 19, 12:00 PM MST to 2:45 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The ASOS at El Paso International Airport reported a peak gust of 62 mph. Other peak wind gusts included 64 mph 6 miles north-northeast of El Paso and 71 mph 6 miles north of Fort Bliss. In addition, street lights were blown down at Martin Luther King Drive and Jon Cunningham.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588497.